South Dakota, 2003

Hail in South Dakota, May 3, 2003

May 3, 2003 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 3, 4:15 PM MST, 25 minutes earlier.

Area forecast discussion, May 3, 4:15 PM MST, 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT SAT MAY 3 2003

HAVE UPDATED ZONES TO INCLUDE SVR THUNDERSTORM WATCH UNTIL 1100 PM
MDT FOR MUCH OF WESTERN SOUTH DAKOTA...OTHERWISE NO CHGS.

.UNR...NONE.
Hazardous weather outlook, May 3, 5:21 AM MST, 11 hours 19 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS
TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS
WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY.
MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE
AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 3, 2:06 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0240 PM    7 E DEADWOOD              SD   .88 INCH HAIL
05/03/03   LAWRENCE                       REPORTED AT BOULDER
                                          CANYON COUNTRY CLUB.

0250 PM    STURGIS                   SD   .75 INCH HAIL
05/03/03   MEADE

0257 PM    TILFORD                   SD   1.25 INCH HAIL
05/03/03   MEADE
Local storm report, May 3, 2:55 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    FT MEADE                  SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0335 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0350 PM    EDGEMONT                  SD   .75 INCH HAIL
05/03/03   FALL RIVER                     EDGEMONT FIRE DEPARTMENT
Local storm report, May 3, 3:46 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 SE PIEDMONT             SD   .75 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER. HAIL COVERING
                                          THE GROUND.

0425 PM    PIEDMONT                  SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Meade

When
May 3, 4:40 PM MST
Where
Meade County, Red Owl
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.700, -102.550

Hail, Meade

When
May 3, 4:50 PM MST
Where
Meade County, 5 mi S of Red Owl
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.633, -102.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360212, 5360213.